Kansas, 2015

Flash Flood and Flooding in Kansas, August 27, 2015

August 27, 2015 · NWS ICT · 8 events in 5 counties and zones

Multiple rounds of severe weather moved across southeast KS producing hail and torrential downpours. The heavy rains resulted in flash flooding in Montgomery county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multiple rounds of severe weather moved across southeast KS producing hail and torrential downpours. The heavy rains resulted in flash flooding in Montgomery county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 2:02 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 2:02 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT THU AUG 27 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 257 AM CDT THU AUG 27 2015

ISOLATED-SCATTERED ELEVATED THUNDERSTORMS ARE POSSIBLE THIS MORNING
OVER FAR EASTERN KANSAS...ON THE EASTERN EDGE OF THE ELEVATED MIXED
LAYER...WHERE WEAK MOISTURE TRANSPORT/ISENTROPIC UPGLIDE (310K) IS
INDICATED. MUCAPES OF 2000-3000 J/KG AND EFFECTIVE BULK SHEAR OF
25-45 KT COULD RESULT IN A COUPLE OF STRONG-SEVERE STORMS WITH A
HAIL THREAT. ANY STORM ACTIVITY THAT DEVELOPS SHOULD WANE TOWARD
MID-LATE MORNING...AS THE WEAK LLJ WEAKENS/BACKS.

A WELL-ADVERTISED SHORTWAVE TROUGH OVER THE NORTHERN/CENTRAL ROCKIES
EARLY THIS MORNING PER WATER VAPOR IMAGERY...WILL TRANSLATE SLOWLY
EASTWARD ACROSS THE CENTRAL PLAINS/UPPER MIDWEST LATE TODAY THROUGH
FRIDAY...WITH A WEAK ATTENDANT COLD FRONT. SCATTERED STORMS SHOULD
DEVELOP LATE THIS AFTERNOON ALONG THE FRONT AND PRE-FRONTAL
TROUGH...FROM WESTERN NEBRASKA INTO NORTHWESTERN KANSAS AS SURFACE-
BASED INHIBITION IS REMOVED FROM HEATING AND HEIGHT FALLS/ASCENT
ASSOCIATED WITH THE SHORTWAVE TROUGH. THE CONVECTION MAY MERGE INTO
ONE OR MORE CLUSTERS TONIGHT...AS A 45 KNOT SOUTHWESTERLY LOW-LEVEL
JET DEVELOPS ACROSS THE REGION. A RELATIVELY GREATER STORM COVERAGE
AND HIGHER RAINFALL FORECAST (0.25-0.75 INCH) IS EXPECTED ACROSS
CENTRAL KANSAS...WITH LESSER COVERAGE/AMOUNTS FURTHER SOUTH.
MODERATE INSTABILITY AND 25-35 KNOTS OF DEEP LAYER SHEAR MAY SUPPORT
A FEW STRONG-MARGINALLY SEVERE STORMS IN CENTRAL KANSAS THIS EVENING
WITH HAIL/WIND THREATS.

A SECONDARY VORT LOBE ON THE BACKSIDE OF THIS SHORTWAVE TROUGH...IS
PROGGED TO SLIDE SOUTHEASTWARD ACROSS EASTERN KANSAS FRIDAY
AFTERNOON/EVENING WITH THE WEAK COLD FRONT SLOWER TO MOVE THROUGH
SOUTH-CENTRAL AND SOUTHEAST KANSAS. SCATTERED DIURNALLY-ENHANCED
THUNDERSTORMS ARE EXPECTED IN THOSE AREAS...WITH WEAKENED
INHIBITION...MODERATE INSTABILITY AND WEAK-MODERATE SHEAR...ALTHOUGH
MID-LEVEL LAPSE RATES ARE PROGGED TO BE WEAKER THAN DAY 1.

A DRY POST-FRONTAL REGIME IS ANTICIPATED ON SATURDAY BEHIND THE
DEPARTING UPPER TROUGH...AND FRONT WHICH MAY HANG UP JUST SOUTH
OF THE OKLAHOMA BORDER.

FORECAST 1000-850 THICKNESSES ON THE GFS/NAM-WRF/RAP INDICATE WARMER
THAN AVERAGE HIGHS TODAY...ALTHOUGH LEANED WITH THE MIDDLE OF ROAD
GFS BASED ON IT'S VERIFICATION YESTERDAY. DRIER WEATHER IS
EXPECTED SATURDAY BEHIND THE FRONT...WITH TEMPERATURES FALLING A
FEW DEGREES BELOW AVERAGE BUT STILL SEASONABLY WARM.

JMC

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 257 AM CDT THU AUG 27 2015

AN ELONGATED MID-LEVEL RIDGE IS PROGGED FROM THE SOUTHERN/CENTRAL
PLAINS TO THE GREAT LAKES DURING THE MEDIUM RANGE PERIOD. A MID-
LEVEL WEAKNESS/UPPER TROUGH IS PROGGED TO RETROGRADE SLIGHTLY
WESTWARD ACROSS THE LOWER/MID MISSISSIPPI VALLEY. THIS SHOULD
SUPPORT A MAINLY DRY FORECAST IN OUR AREA...WITH SLIGHTLY ABOVE
AVERAGE TEMPERATURES.

JMC

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1151 PM CDT WED AUG 26 2015

IN GENERAL VFR CONDITIONS WILL PREVAIL...BUT VISIBILITY COULD DROP
DURING THE OVERNIGHT HOURS INTO MVFR CRITERIA. THE TWO TERMINALS
THAT ARE MOST CONCERNING FOR THIS OCCURRING ARE KCNU AND KHUT.
LOW LEVEL MOISTURE IS PREVALENT OVER SOUTH CENTRAL KANSAS THIS
EVENING AND THE MICRO-CLIMATE AT KHUT COULD CAUSE A REDUCTION IN
VISIBILITIES BY MORNING. THE OTHER LOCATION KCNU WILL HAVE THE
LIGHTEST WINDS DURING THE OVERNIGHT HOURS AND CLEAREST
SKIES...THIS IN CONJUNCTION WITH THE LOW LEVEL MOISTURE COULD
CAUSE A REDUCTION IN VISIBILITIES.

WINDS WILL INCREASE DURING THE DAY AS LEE TROUGHING DEEPENS. THE
FRONT WILL STILL BE WEST OF THE FORECAST AREA BY THE END OF THIS
FORECAST...BUT SOME PRECIPITATION MAY BE POSSIBLE AT KRSL
ALONG/AHEAD OF THE FRONT AFTER 00Z.

OTHERWISE...KCNU MAY ALSO SEE THUNDERSTORMS BY MORNING...HAVE
INCLUDED A VCTS FOR THE POTENTIAL...THE AXIS LOOKS TO HAVE SHIFTED
A BIT FURTHER EAST AND SOUTH. THE HIGHER RESOLUTION GUIDANCE HAS
THIS AREA HIGHLIGHTED FOR PRECIPITATION BY 12Z THURSDAY.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  72  88  66 /  10  30  20  10
HUTCHINSON      94  70  88  64 /  10  40  20  10
NEWTON          92  70  88  65 /  10  40  20  10
ELDORADO        92  69  89  66 /  10  20  30  10
WINFIELD-KWLD   94  72  89  67 /  10  20  30  20
RUSSELL         96  67  87  61 /  50  70  10  10
GREAT BEND      97  67  88  61 /  40  60  10  10
SALINA          94  70  87  62 /  20  60  10  10
MCPHERSON       93  70  87  64 /  10  50  20  10
COFFEYVILLE     89  69  87  67 /  30  10  40  30
CHANUTE         89  68  87  66 /  30  10  40  30
IOLA            88  68  86  66 /  30  10  40  30
PARSONS-KPPF    89  69  87  67 /  30  10  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 27, 2:28 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT THU AUG 27 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
328 AM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
MORNING ACROSS SOUTHEAST KANSAS. AN ISOLATED STRONG TO MARGINALLY
SEVERE STORM OR TWO WILL BE POSSIBLE...WITH HAIL OF DIME TO HALF
DOLLAR SIZE.

THUNDERSTORM CHANCES WILL INCREASE TONIGHT...PARTICULARLY ACROSS
CENTRAL KANSAS...WHERE A FEW STRONG TO MARGINALLY SEVERE STORMS
ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH
AND HAIL OF DIME TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY
EVENING...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.
A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH...AND HAIL OF
NICKEL TO QUARTER SIZE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 27, 4:13 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU AUG 27 2015

KSZ071-072-271045-
WOODSON KS-ALLEN KS-
513 AM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  ALLEN COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 545 AM CDT

* AT 506 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF NEOSHO FALLS...
  OR 12 MILES NORTH OF IOLA...MOVING SOUTH AT 25 MPH.

HAIL CLOSE TO THE SIZE OF QUARTERS AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM. THE THUNDERSTORM IS INTENSIFYING.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...HUMBOLDT...LA HARPE...GAS...MORAN...NEOSHO FALLS...PIQUA...
  BASSETT AND IOLA AIRPORT.

LAT...LON 3781 9513 3779 9558 3804 9557 3804 9522
TIME...MOT...LOC 1006Z 354DEG 24KT 3811 9546

ES

The radar

The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Allen

When
August 27, 5:12 AM CST to 5:13 AM CST
Where
Allen County, 4.4 mi NW of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -95.450

Flood, Allen

When
August 27, 5:40 AM CST to 8:00 AM CST
Where
Allen County, 3.78 mi NW of Iola to 3.15 mi W of Humboldt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.965, -95.440

Heavy rains produced nuisance flooding of the usual flood prone areas.

Hail, Allen

When
August 27, 6:05 AM CST to 6:06 AM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.810, -95.440

Hail, Wilson

When
August 27, 6:55 AM CST to 6:56 AM CST
Where
Wilson County, 5.35 mi ESE of Altoona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -95.580

Hail, Montgomery

When
August 27, 9:08 AM CST to 9:09 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Flood, Neosho

When
August 27, 11:07 AM CST to 6:45 PM CST
Where
Neosho County, 3.6 mi NW of Chanute to 5.61 mi W of Thayer
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.723, -95.507

Heavy rains produced nuisance flooding of the usual flood prone areas.

Flash Flood, Montgomery

When
August 27, 11:07 AM CST to 1:17 PM CST
Where
Montgomery County, 2.9 mi SSW of Independence to 3.47 mi ENE of Indepdence Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.189, -95.734

Several inches of water was flowing over the road making for dangerous conditions. Elsewhere across the county, nuisance flooding of the usual flood prone areas was noted.

Hail, Russell

When
August 27, 4:47 PM CST to 4:48 PM CST
Where
Russell County, 2.33 mi SSW of Paradise
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.090, -98.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600881, 600882, 600883, 600885, 600886, 600887, 600889, 600890.